Advertisement

Understanding Hypoglycemia and How to Avoid It

Understanding Hypoglycemia and How to Avoid It

If you have diabetes, you may have experienced hypoglycemia, which can occur if your blood glucose level suddenly drops too low, usually below 70 mg/dL (milligrams per deciliter). Although what is too low can vary from person to person.

Hypoglycemia can come on quickly. You may feel shaky and hungry, start sweating or get a headache. It can cause you to feel confused and disoriented and become lightheaded. For mild cases of hypoglycemia, eating a small meal of carbohydrates can restore your blood glucose to normal levels. In severe cases, however, you may be unable to take care of yourself and need help from others.

Who gets hypoglycemia?
“Although hypoglycemia is much more common in type 1 diabetes, it’s possible in anyone with diabetes,” says Darria Long Gillespie, MD, senior vice president of Clinical Strategy at Sharecare.

Hypoglycemia doesn’t just make you feel lousy. It can have serious consequences if it occurs at the wrong time. You might fall or have a car accident when your blood sugar suddenly drops too low. A severe case of hypoglycemia can cause seizures, brain damage, coma—even death. It’s important to recognize the symptoms of hypoglycemia and to take steps to prevent it.

Preventing hypoglycemia

  • Ask your doctor what blood glucose level is too low for you, and what you can do to keep it in a safe range. For most people, blood glucose levels should be between 80 and 130 mg/dL before meals and less than 180 mg/dL two hours after a meal begins. Adhering to a comprehensive diabetes management plan—including taking your medications as scheduled—will help you control your blood glucose and prevent hypoglycemia. Since there are different types of insulin—some start to work fast, peak and wear off, while others have a delayed onset but last longer and lower your blood glucose more evenly—your doctor can tweak your regimen to find what works best for you.
  • Coordinate when you eat, take your medications and engage in physical activity. Carbohydrates in your food break down into glucose. If you don’t eat enough to match your medications, or you exercise more than normal, you could develop hypoglycemia.

“Different diabetes medications have specific effectiveness peaks and durations,” Dr. Gillespie says, “and it’s crucial to time your eating to coincide with these. Not doing so can put you at risk of not having enough medication in the body when you eat, resulting in hyperglycemia, or too much when you haven’t eaten, resulting in hypoglycemia. That’s why it’s so important for anyone taking insulin or oral diabetes medications—particularly if you’re on an intensive blood sugar control regimen—to be very consistent with their eating schedule, and to have a plan from their physician about what to do if they end up missing a scheduled meal or snack.”

  • Limit your alcohol consumption and always eat if you do have a drink. Alcohol makes it more difficult to maintain consistent blood glucose levels and can prevent you from recognizing the signs of hypoglycemia.
  • If you’re prone to hypoglycemia, ask your doctor if it makes sense to carry a glucagon kit with you. Glucagon is an injectable hormone that triggers your liver to release stored glucose into your bloodstream. If you have a severe episode of hypoglycemia, you will need someone close by to inject it into your buttock, arm or thigh. Train family and co-workers how to administer glucagon.

What should you do if you do experience hypoglycemia? Eat or drink 15 grams of simple carbohydrates right away and recheck your blood glucose in 15 minutes. If it’s still too low, repeat these steps until it stabilizes. Fifteen grams of carbohydrates might look like four ounces of a sweetened beverage, one tablespoon of sweetener, two tablespoons of raisins or four glucose tablets. If you have diabetes, you should always carry carbohydrate-heavy snacks with you. Finally, don’t overdo it. You can over treat hypoglycemia.

Hypoglycemic Unawareness
One of the most dangerous conditions related to hypoglycemia is Hypoglycemic Unawareness (HU), says Dr. Gillespie. “This happens when someone has hypoglycemia without the typical early symptoms that would alert them of it. This is particularly dangerous, because if you don’t realize your blood sugar levels are dangerously low in time to correct them, you may lose consciousness or have a seizure.”

“People who are at higher risk of HU must be aware of it—and have their friends and family members also be aware—so they can remain hyper-vigilant,” she says. “If you are on intensive insulin therapy, have had type 1 diabetes for more than 10 years, take medications such as beta blockers, are elderly or have consumed large amounts of alcohol, you are at increased risk of HU.”

Medically reviewed in January 2018.

Lower Blood Sugar & Reduce Diabetes Risk with Shorter Workouts
Lower Blood Sugar & Reduce Diabetes Risk with Shorter Workouts
Short on time? A mini workout may still do good things for your blood sugar. In a study of young inactive men, doing a series of sprints on exercise ...
Read More
What can I do to control type 2 diabetes?
Univ. of Nev. School of Medicine, Family MedicineUniv. of Nev. School of Medicine, Family Medicine
To control type 2 diabetes, the first step is to make dietary changes and begin an exercise program....
More Answers
Everything You Need to Know About Type 2 Diabetes
Everything You Need to Know About Type 2 DiabetesEverything You Need to Know About Type 2 DiabetesEverything You Need to Know About Type 2 DiabetesEverything You Need to Know About Type 2 Diabetes
Diabetes numbers are on the rise in the U.S. But smart prevention strategies can help keep the epidemic at bay.
Start Slideshow
If I Have Diabetes, Does Controlling My Blood Sugar Also Lower My Heart Disease Risk?
If I Have Diabetes, Does Controlling My Blood Sugar Also Lower My Heart Disease Risk?